Minnesota, 2012

Wildfire in Minnesota, October 2 to 3, 2012

October 2 to 3, 2012 · NWS FGF · 2 events in 2 counties and zones

A fire which started in Marshall County on September 30th became a wildfire on Tuesday October 2nd, when south winds increased dramatically. Dry conditions brought on by the drought made burn conditions extremely volatile.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A fire which started in Marshall County on September 30th became a wildfire on Tuesday October 2nd, when south winds increased dramatically. Dry conditions brought on by the drought made burn conditions extremely volatile. The south winds increased in the morning and gusted from 40 to 50 mph by afternoon. The fire consumed over twelve square miles and led to the evacuation of over 400 people from Karlstad, Minnesota. Seven homes, two garages, a warehouse, and numerous other outbuildings were burned in the fire. One fireman battling the blaze suffered from heat exhaustion. The fire was 95 percent contained by Wednesday, October 3rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Oct 2, 3:14 AM CST, 3 hours 46 minutes earlier.

Area forecast discussion, Oct 2, 3:14 AM CST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
414 AM CDT TUE OCT 2 2012

.SHORT TERM...

MAIN CONCERNS FOR THE SHORT TERM WILL BE FIRE WEATHER AND WHAT
HAPPENS WITH THE STRONG LOW PRESSURE SYSTEM COMING THROUGH
WEDNESDAY/THURSDAY.

UPPER AIR ANALYSIS HAS THE MAIN TROUGH DIGGING INTO WESTERN CANADA
THIS MORNING...WITH SOME LEAD SHORTWAVES EVIDENT ON WV LOOP MOVING
THROUGH SOUTHERN CANADA. ONE OF THESE LEAD SHORTWAVES WILL MOVE
INTO MANITOBA TODAY...AND SHOULD HELP PUSH A STRONG SFC LOW
PRESSURE SYSTEM JUST TO THE NORTH OF OUR AREA. THIS WILL BRING
INCREASING SOUTH TO SOUTHWESTERLY WINDS TODAY. SOME OF THE
GUIDANCE HAS WINDS IN THE NORTHERN VALLEY APPROACHING WIND
ADVISORY CRITERIA. HOWEVER...THE BEST WINDS JUST OF THE DECK AT
925 MB WILL BE EAST OF OUR AREA BY THE TIME WE GET ENOUGH MIXING.
WILL HOLD OFF ON ANY WIND ADVISORY FOR NOW. THE WINDS WILL BE IN
ADDITION TO DEW POINTS IN THE 20S AND 30S AND WITH HIGHS AGAIN
CLIMBING INTO THE 70S...RH VALUES WILL TAKE A NOSE DIVE THIS
AFTERNOON. WILL CONTINUE RED FLAG WARNING...SEE FIRE WEATHER
SECTION FOR FURTHER DETAILS.

BY TONIGHT...THE MAIN UPPER TROUGH WILL BE DIGGING INTO MT AND
SOUTHWESTERLY FLOW WILL SET UP AHEAD OF IT OVER THE NORTHERN
PLAINS. A SFC TROUGH AXIS/WEAK FRONTAL BOUNDARY WILL MOVE THROUGH
TUESDAY EVENING AND SHIFT WINDS TO THE NORTHWEST...BUT THE REALLY
SIGNIFICANT COLD AIR ADVECTION WILL HOLD OFF UNTIL WEDNESDAY.
MODELS ARE IN PRETTY DECENT AGREEMENT ON BREAKING OUT SOME PRECIP
ALONG THE AREA OF BEST MID LEVEL FRONTOGENESIS LATE TUESDAY NIGHT
INTO WEDNESDAY...ALTHOUGH THEY DIFFER ON EXACT PLACEMENT. MOST OF
THE PRECIP WILL BE WEST OF US THROUGH EARLY WEDNESDAY MORNING...SO
JUST KEPT MINIMAL POPS BEFORE 12Z. THE FRONTOGENESIS BAND WILL
MOVE FURTHER INTO THE CWA DURING THE DAY ON WEDNESDAY...SO MADE
ONLY SOME MINOR CHANGES TO THE LIKELY POPS WE HAD GOING FOR THE
CENTRAL CWA. WITH THE BANDING PRECIP LOOKS LIKE IT WILL BE MORE
STRAIGHT RAIN THAN SHOWERY IN NATURE.

MODEL CONSENSUS STARTS TO FALL OFF THE CLIFF BY AROUND 48 HOURS
OUT. BY 12Z THURSDAY...THE PLACEMENT OF THE SFC LOW CENTER RANGES
FROM WISCONSIN TO INTERNATIONAL FALLS TO FERGUS FALLS. THE GFS IS
MOST PROGRESSIVE...WITH THE MAIN PRECIP BAND MOVING EAST OF THE
CWA LATE WEDNESDAY NIGHT AND ONLY SOME LINGERING SHOWERS ON
THURSDAY. THE ECMWF AND NAM ON THE OTHER HAND...ARE MUCH SLOWER
AND STRONGER WITH THE SYSTEM. THEY BOTH WRAP THE SFC LOW UP JUST
TO OUR EAST...PUTTING THE CWA IN THE BEST DEFORMATION ZONE ON THE
NORTHWEST SIDE OF THE SYSTEM. THE ECMWF IN PARTICULAR HAS INSANE
AMOUNTS OF QPF RIGHT OVER GRAND FORKS. THE GEM IS SIMILAR TO THE
ECMWF AND NAM...BUT FURTHER SOUTH. GIVEN THAT THE GFS IS AN
OUTLIER...LEANED TOWARDS THE SLOWER AND WETTER SOLUTIONS AND
INCREASED POPS...MAINLY OVER THE EASTERN CWA THURSDAY.

THE NEXT QUESTION WILL BE PRECIP TYPE. THE NAM AND ECMWF BOTH DROP
925MB TEMPS DOWN BELOW ZERO BY THE EARLY MORNING HOURS THURSDAY.
TEMPS ACROSS CANADA ARE NOT VERY COLD...BUT SOME DYNAMIC COOLING
IS POSSIBLE AS THE SYSTEM WRAPS UP. SREF PROBABILITIES OF PRECIP
TYPE HAVE SOME SNOW STARTING TO MIX IN AFTER 06Z THURSDAY. WILL
CONTINUE THE TREND OF SNOW MIXING IN LATE WEDNESDAY NIGHT AND
CONTINUING ON THURSDAY...WITH THE BEST CHANCES OF STAYING ALL RAIN
IN THE FAR SOUTH.  THE NAM AND ECMWF...WITH THE COMMA HEAD OF THE
LOW CONTINUING OVER THE CWA FOR QUITE A WHILE...HAVE VERY LARGE
SNOW TOTALS. IN FACT...WITH THE QPF...LOW TEMPS AND STRONG WINDS
ON THE BACKSIDE OF THE LOW...IF THE ECMWF VERIFIES CONDITIONS WILL
BE NEAR BLIZZARD THURSDAY. WILL HOLD OFF ON GOING THAT
CRAZY...BUT THINK THAT THERE WILL BE ENOUGH MODERATE TO HEAVY
PRECIP POSSIBLE TO BRING SOME ACCUMULATION DESPITE WARM SFC TEMPS.
INCLUDED SOME 2 TO 4 INCH ACCUMS MAINLY IN THE NORTH CENTRAL TO
NORTHEASTERN CWA FOR THE TIME BEING.

TEMPS FOR WEDNESDAY AND THURSDAY WILL BE QUITE A BIT COLDER THAN
EARLY IN THE WEEK...AND WITH COLD AIR ADVECTION THE NORTHWESTERN
CWA COULD SEE SOME FALLING TEMPS WEDNESDAY AFTERNOON. SOME
GUIDANCE WAS GOING BELOW FREEZING FOR HIGHS ON THURSDAY. DID NOT
QUITE JUMP ON THAT SOLUTION...BUT LOWERED THEM DOWN INTO THE LOW
40S. TEMPS SHOULD DROP TO FREEZING OR BELOW FOR THURSDAY NIGHT.

.LONG TERM...FRIDAY THROUGH MONDAY

00 UTC GFS/ECMWF IN REASONABLE AGREEMENT...BOTH SHOWING A SECONDARY
SHORT-WAVE DROPPING SOUTH ACROSS THE NORTHERN PLAINS ON FRIDAY IN THE
WAKE OF THE MID-WEEK SYSTEM. ANY PRECIPITATION SHOULD BE CONFINED
MAINLY ACROSS THE LAKE OF THE WOODS AREA FRIDAY INTO THE WEEKEND.
ALL OTHER AREAS EXPECTED TO REMAIN DRY AS SURFACE HIGH PRESSURE BUILDS
ACROSS THE HIGH AND CENTRAL PLAINS. FLOW ALOFT WILL REMAIN FROM THE
NORTH-NORTHWEST...SO WILL SEE LOW END POP CHANCES EARLY NEXT WEEK AS
WEAK SHORT-WAVES MOVE THROUGH BROAD TROUGH ENCOMPASSING MOST OF THE
CONUS. TEMPERATURES THROUGH THE PERIOD WILL REMAIN WELL BELOW EARLY
OCTOBER NORMALS WITH DAYTIME HIGHS IN THE 40S TO LOWER 50S AND
NIGHTTIME LOWS IN THE UPPER 20S TO MID 30S. .

&&

.AVIATION...

VFR CONDITIONS WILL CONTINUE THROUGHOUT THE PERIOD AS HIGH TO MID
LEVEL CLOUDS INCREASE. THE MAIN CONCERN WILL BE WINDS...WITH
SOUTH TO SOUTHWESTERLY FLOW RAMPING UP INTO THE 20 TO 25 KT RANGE
WITH GUSTS ABOVE 30 KTS POSSIBLE AROUND 18Z. WINDS SHOULD SLOWLY
TAPER OFF BY EVENING.

&&

.FIRE WEATHER...

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS THE REGION
LATE THIS MORNING AND AFTERNOON...SO WILL CONTINUE RED FLAG WARNING
FOR THE ENTIRE FA. A STRONG LOW PRESSURE SYSTEM WILL MOVE ACROSS
MANITOBA DURING THE DAY...WITH WARM TEMPERATURES AND GUSTY SOUTH TO
SOUTHWEST WINDS AHEAD OF AN APPROACHING COLD FRONTAL BOUNDARY. AS
TEMPERATURES RISE INTO THE 70S...RELATIVE HUMIDITY IS EXPECTED TO
FALL BELOW 20 PERCENT ALONG AND WEST OF THE RED RIVER VALLY...AND
BELOW 25 PERCENT FARTHER EAST. SUSTAINED WINDS OF 15 TO 30 MPH ARE
EXPECTED WITH GUSTS UP TO 35 MPH. THE HIGHEST WINDS ARE EXPECTED
ACROSS THE RED RIVER VALLEY.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...RED FLAG WARNING FROM 11 AM THIS MORNING TO 7 PM CDT THIS
     EVENING FOR NDZ006>008-014>016-024-026>030-038-039-049-
     052>054.

MN...RED FLAG WARNING FROM 11 AM THIS MORNING TO 7 PM CDT THIS
     EVENING FOR MNZ001>009-013>017-022>024-027>032-040.

&&

JR/ROGERS
Hazardous weather outlook, Oct 2, 4:56 AM CST, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
556 AM CDT TUE OCT 2 2012

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-031100-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
556 AM CDT TUE OCT 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SOUTHERLY WIND FROM 15 TO 25 MPH WITH GUSTS UP TO 35 MPH...
RELATIVE HUMIDITY FROM 10 TO 25 PERCENT...AND VERY DRY FUELS ARE
EXPECTED TO RESULT IN CRITICAL FIRE WEATHER CONDITIONS ACROSS
EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA
TODAY. A RED FLAG WARNING HAS BEEN ISSUED FOR THE ENTIRE AREA FROM 1
PM CDT TO 7 PM CDT TUESDAY EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE AN EXTREME SHIFT IN THE WEATHER FOR THE MIDDLE AND
END OF THE WORK WEEK. A STRONG LOW PRESSURE SYSTEM MOVING INTO THE
REGION WILL BRING RAIN ON WEDNESDAY...AND THE CHANCE FOR
PRECIPITATION WILL CONTINUE INTO WEDNESDAY NIGHT AND THURSDAY.
WITH COLD AIR WRAPPING AROUND THE BACKSIDE OF THE SYSTEM...SOME
SNOW MIXING WITH OR EVEN CHANGING COMPLETELY OVER FROM RAIN IS
A POSSIBILITY LATE WEDNESDAY NIGHT AND INTO THURSDAY. IF THE
PRECIPITATION BECOMES HEAVY ENOUGH...SOME ACCUMULATION IS POSSIBLE
DESPITE VERY WARM GROUND TEMPERATURES. IN ADDITION...BREEZY NORTH
WINDS IN THE AREAS THAT RECEIVE SNOW COULD REDUCE VISIBILITIES
DOWN TO A MILE OR SO. THERE IS A GREAT DEAL OF UNCERTAINTY WITH
THIS SYSTEM...BUT AT THIS POINT THE BEST CHANCES FOR ACCUMULATION
WILL BE NORTH OF THE HIGHWAY TWO CORRIDOR WHERE 2 TO 4 INCHES OF
ACCUMULATION ARE NOT OUT OF THE QUESTION. ANY SHIFT IN THE TRACK
OF SYSTEM OR HOW MUCH SNOW ARRIVES COULD BRING MORE ACCUMULATING
SNOW OR NONE AT ALL.  STAY TUNED FOR FURTHER UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, West Marshall

When
October 2, 7:00 AM CST to October 3, 7:00 AM CST
Where
West Marshall forecast zone
Reported by
State Official
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Wildfire, Kittson

When
October 2, 7:00 AM CST to October 3, 7:00 AM CST
Where
Kittson forecast zone
Injuries
1 direct, 0 indirect
Reported by
State Official
Coordinates
48.777, -96.783 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, October 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411468, 411469.